Peg interferon treatment

Hi everyone, i want to know if anyone had peg interferon treatment in the last 5 years. I am thinking of starting peg interferon to kill my HBeAg,but i am really worried about the side effects.
Not sure how true is this,someone said peg interferon of 1999 and now is very different,the current interferon are lighter and side effect are minimal.
It will be so nice if anyone who had interferon share there experience,preferably those who had in the last few years, if a person is from India that will be much helpful.
Thanks.

Hi @12345678,

Thanks for your excellent question. I hope someone will respond with their personal experiences with peg-interferon. I myself haven’t taken it, but know that others on the forum have.

It might also be good to hear from @HealthExperts to describe their experiences with their many patients prescribed with interferon and the diversity of how people respond to it.

Regarding your question, interferon from 1999 is a different formulation to PEG-interferon (that EU approved in 2005). The major difference is how often you have to inject it: with the standard interferon it is 3 times a week, whereas PEG-interferon you only need to take once per week. This is because the PEG- modification basically makes it slowly release into the system, rather than be quickly broken down and cleared from the body.

I’m not sure about whether the side-effects are lighter or not. The studies I have seen typically not been able to detect much of a difference, but there are not many studies doing this comparison. I would say that the studies that report on peg-interferon side-effects show that they tend to subside after the first month (e.g. https://onlinelibrary.wiley.com/doi/10.1111/j.1365-2036.2005.02453.x)

Hope this helps,
Thomas

Hi,
PEG -interferon still has side-effect: the most symptom is Influenza-like syndrome:
Fever, headache, myalgia and fatigue, etc.,Myelosuppression: low neutrophil count and/or low platelet count is less than 50×109/L,this is also common,especially low platelet; mental disorders:Depression, delusions, severe anxiety, etc.
You need to talk with your doctor,if the benefit is more (when you use PEG -interferon),you can try.
It is better to use PEG -interferon. as follows: Predictive factors before treatment: HBV DNA <2×108 IU/mL, high ALT level [(2-10)×ULN] or liver tissue inflammation and necrosis G2 or higher, A or B genotype, low baseline HBsAg level (<25 000 IU/mL), high quantitative core antibody assay (qAnti-HBc) at baseline , baseline signal transducer and activator of transcription (STAT4) rs7574865 , is a predictor of better efficacy of interferon.
HBV DNA levels, HBsAg quantification and their dynamic changes at 12 weeks of Peg-IFN-α treatment can be used to predict the efficacy of interferon .
Wish it can help you.

Best regards
Yuanyuan

1 Like

pegIFNalpha has less side effects compared to standard IFN alpha because of a more favorable kinetics. Side effects are really variable. Most HBV patients will manage side effects quite well, maybe apart from the first couple of weeks. Some will have significant side effects and will have to stop the drug within 4 weeks. Young patients tend to tolerate the drug better than older ones

Prof. Pietro Lampertico, MD, PhD

Full Professor of Gastroenterology

Head of Gastroenterology and Hepatology Division

Fondazione IRCCS Ca’ Granda Ospedale Maggiore Policlinico

University of Milan

Via Francesco Sforza 35

20122- Milan

Italy

Phone +390255035432

Fax +390250320410

Email pietro.lampertico@unimi.it

~WRD0000.jpg

2 Likes

It is also important to note that the side effects from pegIFN experienced by patients with HBV are much milder than those experienced by patients with HCV who have taken pegIFN. This is likely due to a combination of factors including pegIFN being used with another drug in HCV therapy and differences in how HBV and HCV affect the body.

I would also stress that the extent of liver disease is an important consideration for pegIFN therapy. This drug is not recommended to be used in patients with advanced cirrhosis. You should discuss this with your doctor.

1 Like